Lactic acidosis in an HIV-infected patient receiving highly active antiretroviral therapy

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Background: A 51-year-old man with HIV infection on highly active antiretroviral therapy presented with abdominal pain and exertional dyspnea. Physical examination revealed increased respiration and cachexia. Laboratory tests showed a lactic acid concentration elevated to 6.4 mM. Investigation: Physical examination, blood chemistry, arterial blood gas, urine analysis, chest X-ray, and ultrasound of liver. Diagnosis: Nucleoside reverse transcriptase inhibitor (NRTI)-induced lactic acidosis, hepatitis and chemical pancreatitis. Proximal renal tubular acidosis with Fanconi's syndrome, secondary to treatment with tenofovir. Management: The patient was supported on intravenous and oral bicarbonate, riboflavin and phosphorus supplementation. Highly active antiretroviral therapy was discontinued. The patient's lactate level decreased about 2 weeks after discharge.

Original languageEnglish (US)
Pages (from-to)109-114
Number of pages6
JournalNature Clinical Practice Nephrology
Volume2
Issue number2
DOIs
StatePublished - Feb 2006

Fingerprint

Lactic Acidosis
Tenofovir
Highly Active Antiretroviral Therapy
Physical Examination
Lactic Acid
HIV
Fanconi Syndrome
Renal Tubular Acidosis
Blood Gas Analysis
Cachexia
Reverse Transcriptase Inhibitors
Riboflavin
Bicarbonates
Nucleosides
Pancreatitis
Dyspnea
Phosphorus
Abdominal Pain
Hepatitis
HIV Infections

Keywords

  • AIDS
  • Highly active antiretroviral therapy
  • HIV
  • Lactic acidosis
  • Nucleoside reverse transcriptase inhibitor

ASJC Scopus subject areas

  • Nephrology

Cite this

@article{ea6ec8eae7844406a3efc6f5ee507ca3,
title = "Lactic acidosis in an HIV-infected patient receiving highly active antiretroviral therapy",
abstract = "Background: A 51-year-old man with HIV infection on highly active antiretroviral therapy presented with abdominal pain and exertional dyspnea. Physical examination revealed increased respiration and cachexia. Laboratory tests showed a lactic acid concentration elevated to 6.4 mM. Investigation: Physical examination, blood chemistry, arterial blood gas, urine analysis, chest X-ray, and ultrasound of liver. Diagnosis: Nucleoside reverse transcriptase inhibitor (NRTI)-induced lactic acidosis, hepatitis and chemical pancreatitis. Proximal renal tubular acidosis with Fanconi's syndrome, secondary to treatment with tenofovir. Management: The patient was supported on intravenous and oral bicarbonate, riboflavin and phosphorus supplementation. Highly active antiretroviral therapy was discontinued. The patient's lactate level decreased about 2 weeks after discharge.",
keywords = "AIDS, Highly active antiretroviral therapy, HIV, Lactic acidosis, Nucleoside reverse transcriptase inhibitor",
author = "Vishal Patel and Hedayati, {S. Susan}",
year = "2006",
month = "2",
doi = "10.1038/ncpneph0102",
language = "English (US)",
volume = "2",
pages = "109--114",
journal = "Nature Reviews Nephrology",
issn = "1759-507X",
publisher = "Nature Publishing Group",
number = "2",

}

TY - JOUR

T1 - Lactic acidosis in an HIV-infected patient receiving highly active antiretroviral therapy

AU - Patel, Vishal

AU - Hedayati, S. Susan

PY - 2006/2

Y1 - 2006/2

N2 - Background: A 51-year-old man with HIV infection on highly active antiretroviral therapy presented with abdominal pain and exertional dyspnea. Physical examination revealed increased respiration and cachexia. Laboratory tests showed a lactic acid concentration elevated to 6.4 mM. Investigation: Physical examination, blood chemistry, arterial blood gas, urine analysis, chest X-ray, and ultrasound of liver. Diagnosis: Nucleoside reverse transcriptase inhibitor (NRTI)-induced lactic acidosis, hepatitis and chemical pancreatitis. Proximal renal tubular acidosis with Fanconi's syndrome, secondary to treatment with tenofovir. Management: The patient was supported on intravenous and oral bicarbonate, riboflavin and phosphorus supplementation. Highly active antiretroviral therapy was discontinued. The patient's lactate level decreased about 2 weeks after discharge.

AB - Background: A 51-year-old man with HIV infection on highly active antiretroviral therapy presented with abdominal pain and exertional dyspnea. Physical examination revealed increased respiration and cachexia. Laboratory tests showed a lactic acid concentration elevated to 6.4 mM. Investigation: Physical examination, blood chemistry, arterial blood gas, urine analysis, chest X-ray, and ultrasound of liver. Diagnosis: Nucleoside reverse transcriptase inhibitor (NRTI)-induced lactic acidosis, hepatitis and chemical pancreatitis. Proximal renal tubular acidosis with Fanconi's syndrome, secondary to treatment with tenofovir. Management: The patient was supported on intravenous and oral bicarbonate, riboflavin and phosphorus supplementation. Highly active antiretroviral therapy was discontinued. The patient's lactate level decreased about 2 weeks after discharge.

KW - AIDS

KW - Highly active antiretroviral therapy

KW - HIV

KW - Lactic acidosis

KW - Nucleoside reverse transcriptase inhibitor

UR - http://www.scopus.com/inward/record.url?scp=33644823460&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33644823460&partnerID=8YFLogxK

U2 - 10.1038/ncpneph0102

DO - 10.1038/ncpneph0102

M3 - Article

C2 - 16932402

AN - SCOPUS:33644823460

VL - 2

SP - 109

EP - 114

JO - Nature Reviews Nephrology

JF - Nature Reviews Nephrology

SN - 1759-507X

IS - 2

ER -